EconPapers    
Economics at your fingertips  
 

Product Differentiation, the Volume of Trade and Profits under Cournot and Bertrand Duopoly

David Collie and Vo Phuong Mai Le

International Journal of the Economics of Business, 2015, vol. 22, issue 1, 73-86

Abstract: This article analyses how product differentiation affects the volume of trade under duopoly using Shubik-Levitan demand functions rather than the Bowley demand functions used by Bernhofen (2001). The drawback of Bowley demand functions is that an increase in product differentiation increases the size of the market so the increase in the volume of trade may be the result of the increase in the size of the market rather than the increase in product differentiation per se . The Shubik-Levitan demand functions have the advantage that an increase in product differentiation does not increase the size of the market, but consumers still have a 'love of variety'. It is shown that the volume of trade in terms of quantities falls with increasing product differentiation when the trade cost is relatively low, but rises with increasing product differentiation when the trade cost is relatively high. Among the results, it is shown that the trade liberalisation is more likely to be profitable under Cournot duopoly than under Bertrand duopoly for differentiated products with a positive trade cost.

Date: 2015
References: Add references at CitEc
Citations View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1080/13571516.2014.950476 (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Product Differentiation, the Volume of Trade and Profits under Cournot and Bertrand Duopoly (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:ijecbs:v:22:y:2015:i:1:p:73-86

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/CIJB20

Access Statistics for this article

International Journal of the Economics of Business is currently edited by Eleanor Morgan

More articles in International Journal of the Economics of Business from Taylor & Francis Journals
Series data maintained by Michael McNulty ().

 
Page updated 2017-10-17
Handle: RePEc:taf:ijecbs:v:22:y:2015:i:1:p:73-86